Alert archive / Florida / Tornado Warnings in 1993

Tornado Warning 18, NWS Melbourne, FL

October 30, 1993Marion County, Florida

NWS Melbourne, FL issued this tornado warning at Oct 30, 1993, 5:24 AM EDT for Marion County, Florida. It was in force for 36 min.

The area

The counties it named.

The facts

Issued
Oct 30, 1993, 5:24 AM EDT (09:24 UTC)
Expired
Oct 30, 1993, 6:00 AM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Marion County, FL

The nearest sounding before it

Jacksonville, FL (KAYS), launched 00:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1993-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1993-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDAB 300925
TORDAB
FLC083-301000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
524 AM EDT SAT OCT 30 1993
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL FLORIDA
 
   ...NORTHERN MARION COUNTY
 
NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO 15 MILES
NORTHWEST OF OCALA MOVING NORTHEAST AT 35 MPH.
 
MARION COUNTY SHERIFFS OFFICE REPORTED DAMAGE 15 MILES WEST OF OCALA ON
HIGHWAY 40 AS A RESULT OF THIS THUNDERSTORM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDJY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 3:01 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 30, 3:01 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 AM EDT SAT OCT 30 1993

...CORRECTIONS TO TIME REFERENCES AND COUNTY GROUPINGS FOR FORECASTS
AND LAKE WIND ADVISORY...

POWERFUL STORM SYSTEM FORECAST TO MOVE FROM NORTHERN GULF OF MEXICO
NORTHEAST UP THE APPALACHIANS TODAY AND TONIGHT...DRIVING A
STRONG COLD FRONT ACROSS THE REGION SATURDAY EVENING. AHEAD OF THE
COLD FRONT...SHOWERS AND THUNDERSTORMS...WHICH ARE LIKELY TO BE STRONG
AND MAY BECOME SEVERE...WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING. WE'LL BE IN THE RIGHT ENTRANCE REGION OF A FORECAST 130
KT PLUS UPPER LEVEL JET AND WITH A TIGHT PRESSURE/HEIGHT GRADIENT AND
STRONG FRONT APPROACHING...LOW LEVEL CONVERGENCE AND ASCENT WILL BE
IMPRESSIVE. WE'RE ISSUING A LAKE WIND ADVISORY AS PRESSURE GRADIENTS
SUPPORT A STRONG SOUTHWESTERLY BREEZE ALL DAY. WINDS LIKELY TO BE EVEN
STRONGER IN AND NEAR THUNDERSTORMS DUE TO HIGH WINDS ALOFT. ALTHOUGH
THE ANTICIPATED ROUND OF HEAVY SHOWERS AND THUNDERSTORMS HIGHLIGHTS
FORECAST...BLAST OF COOLER AND DRIER AIR ON A FRESH WEST-NORTHWEST
WIND ON SUNDAY WILL KEEP THE MERCURY FROM RISING MUCH FROM OVERNIGHT
LOWS...AND SUNDAY NIGHT WILL BE THE COLDEST NIGHT OF THE FALL BY FAR.

1...VOLUSIA LAKE SEMINOLE ORANGE OSCEOLA
2...BREVARD INDIAN RIVER

MCO 86/64/69/46 6710
DAB 85/62/67/44 6710
MLB 85/68/71/48 5720

.MLB...LAKE WIND ADVISORY OSCEOLA ORANGE LAKE SEMINOLE VOLUSIA

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 11:00 AM EDTSevere Thunderstorm WarningMLBMarion60 min
Oct 30, 12:18 PM EDTSevere Thunderstorm WarningMLBFlagler57 min

Nearby

Tornado Warnings in Florida, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.